A Critical Note on Treatment of a Severe Diltiazem Intoxication: High-Dose Calcium and Glucagon Infusions
Related Experiment Video
Updated: Mar 2, 2026

Postconditioning with Lactate-enriched Blood for Cardioprotection in ST-segment Elevation Myocardial Infarction
Published on: May 28, 2019
Mathilde Van Veggel1, Gijs Van der Veen2, Tim Jansen2,3
1Department of Pharmacy, Franciscus Gasthuis Hospital, Rotterdam, The Netherlands.
Insights
Severe diltiazem intoxication can be life-threatening, causing cardiac issues. High-dose calcium and glucagon infusions may help, but careful monitoring is crucial to avoid complications like pancreatitis.
Area of Science:
- Cardiology
- Toxicology
- Emergency Medicine
Background:
- Severe calcium channel blocker intoxication presents significant morbidity and mortality.
- Treatment options are supported by limited, low-quality evidence.
- Diltiazem intoxication specifically can lead to severe cardiac toxicity.
Observation:
- A case of severe diltiazem intoxication in a 53-year-old woman presenting with cardiogenic shock and complete AV block is described.
- The patient did not respond to standard treatments including atropine, isoprenaline, and external pacing.
- Initial treatment involved fluids, inotropes, vasopressors, high-dose calcium, and glucagon infusions.
Findings:
- The patient's condition improved with high-dose calcium and glucagon infusions.
- However, she developed acute necrotizing pancreatitis, likely due to iatrogenic hypercalcemia.
- There is a lack of consensus on target serum calcium levels for treating diltiazem intoxication.
Implications:
- Goal-directed calcium tapering is essential to prevent side effects like hypercalcemia.
- The efficacy of glucagon infusions is questionable due to the instability of solubilized glucagon, potentially explaining variable treatment outcomes.
- This case highlights the need for further research into optimal treatment strategies for severe calcium channel blocker overdoses.
Abstract:
The morbidity and mortality of a severe calcium channel blocker intoxication is high due to serious toxic cardiac effects. Its treatment is supported by low-quality evidence from the heterogeneous literature. We describe a case of a severe diltiazem intoxication and critically appraise the efficacy and role of high-dose calcium and glucagon infusions. A 53-year-old woman was admitted to the emergency department with a cardiogenic shock with complete AV block, not responding to atropine, isoprenaline and an external pacemaker. Later on, it became clear that she had a severe diltiazem intoxication which was successfully treated with isotone fluids, inotropes, vasopressors and continuous infusion of high-dose calcium and glucagon. The patient developed, however, an acute, necrotizing pancreatitis, probably related to iatrogenic high calcium levels. This case demonstrates lack of consensus regarding target levels of serum calcium for treatment of a severe diltiazem intoxication. Goal-directed tapering of calcium should prevent side effects of iatrogenic hypercalcaemia. The contribution of glucagon infusions is doubtful due to the instability of solubilized glucagon. This might explain why the effect of glucagon is variable in the literature.
More Related Videos
06:59A Novel Approach for the Administration of Medications and Fluids in Emergency Scenarios and Settings
Published on: November 9, 2016
10:01High-Throughput Optical Controlling and Recording Calcium Signal in iPSC-Derived Cardiomyocytes for Toxicity Testing and Phenotypic Drug Screening
Published on: March 31, 2022
Related Concept Videos
Heart Failure Drugs: Inotropic Agents
Antiarrhythmic Drugs: Class IV Agents as Calcium Channel Blockers
Verapamil, a calcium channel blocker, inhibits calcium movement across myocardial cell membranes and vascular smooth muscle. This results in the dilation of coronary and...
Antianginal Drugs: Calcium Channel Blockers and Ranolazine
CCBs, a diverse class that includes dihydropyridines (nifedipine) and diphenylalkylamines (verapamil and diltiazem), exert their effect by blocking calcium channels in cardiac and smooth muscle cells. This...
Anticholinesterase Agents: Poisoning and Treatment
Irreversible agents form a strong bond with the cholinesterase enzyme, making it inactive. The breakdown of the phosphorylated enzyme is...
Cardiopulmonary Resuscitation IV: Pharmacological Management
Pharmaceutical Poisoning: Treatment Strategies